Texas, 2023

Damaging Winds in Texas, July 23, 2023

July 23, 2023 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms developed along stationary front and one of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along stationary front and one of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 1:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 23, 1:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
254 PM CDT Sun Jul 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Monday night)
Issued at 253 PM CDT Sun Jul 23 2023

Mid-morning surface observations showed a weak front stretched from
near Spofford to near Pleasanton to near Giddings. We did see a brief
shower over Lee county earlier near the front. The boundary is
becoming increasingly difficult to find on the early afternoon
observations, but as southerly flow in the low-levels slowly
returns, the boundary is expected to continue to loose definition
while slowly drifting northward.

The latest round of hi-res models continue to show isolated to
scattered convection developing near the boundary today. This will
place the better rain chances across the southern Edwards Plateau,
southern portions of the Hill country, I-35 corridor south of Austin
and into the coastal plains region. High-based nature of storms will
lead to the potential for a few strong downbursts, especially for
any cell that can sustain updrafts for a longer period of time. Some
marginally severe hail may also be possible, but will tough to get
severe sized hail to the surface given high freezing levels.
Thunderstorm activity should gradually decrease with the loss of
heating, but will opt to keep a low chance in the forecast across
the coastal plains, I-35 corridor from San Antonio southward and
back westward into the Rio Grande plains through the remainder of
the evening hours.

Another warm night is anticipated with lows in the lower 70s to near
80 degrees. For tomorrow, hi-res models show a few afternoon showers
and storms will be possible in the coastal plains as the sea breeze
becomes active. For now, we will keep a 20% chance for convection in
the forecast across most of Lavaca, DeWitt and Karnes counties. The
latest temperature guidance shows temperatures may be just below
Heat Advisory levels along the I-35 corridor from Austin southward
tomorrow. Farther south into the coastal plains, we will also need
to watch for a few spots getting close to heat index values near 108
degrees. For now, we will hold off on the issuance of a Heat
Advisory and opt to take into account today's high temperature along
with the 00Z model guidance.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 253 PM CDT Sun Jul 23 2023

Longwave ridging currently centered over the Mountain West remains
forecast to gradually break down through the long term period. With
attendant subsidence aloft relaxing slightly, high temperatures
should thus trend down by a couple of degrees through the end of the
upcoming work week. It continues to appear possible that heat
headlines could be dropped from the forecast across the entirety of
South-Central Texas -- something that hasn't occurred in over two
weeks -- by mid to late week. Isolated to widely scattered showers
and thunderstorms will be possible during the afternoon periods,
particularly in proximity to the sea breeze in the Coastal Plains.
An inverted trough axis is forecast to develop over the central Gulf
of Mexico along the eastern periphery of the de-amplifying Mountain
West ridge through mid-week, and will begin to encroach upon the
Texas Gulf Coast by Thursday. The feature will likely help enhance
sea breeze shower and storm activity by next weekend, when precip
chances begin to expand northwest toward the I-35 Corridor.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Sun Jul 23 2023

The main concern through the late afternoon and evening hours will be
centered on convection chances at area TAF sites. Based on current
radar trends and hi-res model guidance, we will keep the TEMPO group
for TSRA at SAT and SSF between 20-22Z. At AUS, will not mention and
TSRA at this time as most activity should be south of the terminal.
For DRT, we will go with VCTS between 22-01Z as activity from the
southern Edwards Plateau may drift southward near the terminal.
Otherwise, look for VFR conditions through the period along with
light winds. We did opt to mention FEW-SCT low clouds overnight as
moisture returns with south to southeasterly flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             104  78 103  78 /  10   0   0   0
Austin Bergstrom Intl Airport 101  76 101  76 /  10   0   0   0
New Braunfels Muni Airport    102  77 102  75 /  30  10   0   0
Burnet Muni Airport           102  75 102  77 /  10   0   0   0
Del Rio Intl Airport          105  80 107  80 /  10  20   0   0
Georgetown Muni Airport       102  77 102  77 /  10   0   0   0
Hondo Muni Airport            102  75 102  75 /  30  20  10   0
San Marcos Muni Airport       102  75 102  76 /  20  10   0   0
La Grange - Fayette Regional  101  77 101  76 /  20  10  10   0
San Antonio Intl Airport      102  78 102  78 /  30  20   0   0
Stinson Muni Airport          103  78 103  78 /  30  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-Guadalupe-Hays-
Karnes-Lavaca-Medina-Travis-Wilson.

&&

Short-Term...Platt
Long-Term...Quigley
Aviation...Platt
Hazardous weather outlook, Jul 23, 3:40 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
440 AM CDT Sun Jul 23 2023

TXZ171>173-183>194-202>209-217>225-228-240945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
440 AM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory remains in effect across portions of South Central
Texas through this evening. There is an increased risk for heat
related illnesses for those spending extended time outdoors and
not taking proper precautions.

Elevated fire weather conditions are possible across the Rio
Grande Plains, Edwards Plateau, Hill Country, and I-35 corridor
this afternoon. The combination of hot and dry conditions, and
light to moderate wind speeds, continues to promote drying of
fuels. The possibility of lightning strikes may cause some new
starts this afternoon into evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The heat continues across portions of South Central Texas through
at least the middle of the week. Additional Heat Advisories are
likely possible for Monday especially over parts of the I-35 and
coastal plains. There is an increased risk for heat related
illnesses for those spending extended time outdoors and not taking
proper precautions.

Elevated fire weather conditions are possible across the Rio
Grande Plains, Edwards Plateau, Hill Country, and I-35 corridor
each afternoon through at least the middle of the week. The
combination of hot and dry conditions, and light to moderate wind
speeds, continues to promote drying of fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 23, 1:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
201 PM CDT Sun Jul 23 2023

TXZ187-231930-
Bandera TX-
201 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of central Bandera
County through 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Verde, or near Medina, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Medina and Bandera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2986 9908 2984 9906 2966 9903 2970 9937
      2990 9923
TIME...MOT...LOC 1901Z 017DEG 10KT 2981 9914

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

QUIGLEY
Special weather statement, Jul 23, 1:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
217 PM CDT Sun Jul 23 2023

TXZ203-231945-
Uvalde TX-
217 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northeastern Uvalde
County through 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Utopia, or 13 miles south of Vanderpool, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Utopia and Concan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2948 9975 2963 9958 2963 9941 2939 9941
TIME...MOT...LOC 1917Z 020DEG 10KT 2956 9949

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

QUIGLEY
Special weather statement, Jul 23, 1:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
231 PM CDT Sun Jul 23 2023

TXZ187-204-232015-
Medina TX-Bandera TX-
231 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northwestern Medina
and south central Bandera Counties through 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hill Country State Natural Area, or near Tarpley, moving southwest at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarpley and Hill Country State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2959 9941 2962 9941 2975 9925 2975 9910
      2948 9913
TIME...MOT...LOC 1931Z 024DEG 8KT 2968 9921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

QUIGLEY
Special weather statement, Jul 23, 1:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
242 PM CDT Sun Jul 23 2023

TXZ187-204-205-232030-
Bexar TX-Medina TX-Bandera TX-
242 PM CDT Sun Jul 23 2023

...Strong thunderstorms will impact portions of northeastern Medina,
southeastern Bandera and northwestern Bexar Counties through 330 PM
CDT...

At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakehills to near Government Canyon State
Natural Area to Leon Springs. Movement was south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, San Antonio Int Airport, Leon Valley, Helotes, Fair Oaks
Ranch, Alamo Heights, Terrell Hills, Shavano Park, Hollywood Park,
Cross Mountain, Olmos Park, The Dominion, Quihi, Mico, Government
Canyon State Natural Area, Sea World, Cliff, Leon Springs, Rio Medina
and Lakehills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2939 9906 2967 9892 2975 9853 2974 9853
      2946 9842 2937 9872
TIME...MOT...LOC 1942Z 355DEG 15KT 2962 9886 2963 9874 2967 9862

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

QUIGLEY
Special weather statement, Jul 23, 1:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
245 PM CDT Sun Jul 23 2023

TXZ203-232030-
Uvalde TX-
245 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of western Uvalde
County through 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan Wells, or 16 miles south of Leakey, moving southwest at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laguna, Reagan Wells, Cline and Concan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2930 10011 2937 10011 2957 9991 2952 9971
      2919 9984
TIME...MOT...LOC 1944Z 025DEG 16KT 2949 9985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

QUIGLEY
Special weather statement, Jul 23, 1:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
250 PM CDT Sun Jul 23 2023

TXZ205-207-232030-
Guadalupe TX-Bexar TX-
250 PM CDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southwestern
Guadalupe and southeastern Bexar Counties through 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cibolo, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma,
Randolph AFB, Kirby, St. Hedwig, Elmendorf, China Grove, Marion,
Santa Clara, New Berlin, Zuehl, Calaveras Lake, Converse, Martinez,
Parita and Sayers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2935 9848 2959 9831 2964 9820 2958 9805
      2925 9830
TIME...MOT...LOC 1949Z 015DEG 14KT 2958 9821

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT

The radar

The Austin/San Antonio radar (KEWX), 80 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kendall

When
July 23, 2:00 PM CST
Where
Kendall County, 2.49 mi WSW of Welfare
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Public
Coordinates
29.910, -98.820

A thunderstorm produced wind gusts estimated at 70 mph that snapped power poles and knocked down a large metal building that was under construction west of Welfare.

Thunderstorm Wind, Karnes

When
July 23, 2:27 PM CST
Where
Karnes County, 1.21 mi E of Gillett
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.130, -97.780

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a fence and tore some metal roofing off a house in Gillett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121727, 1121728.